a man in a shirt and tie coughing

Q. I started taking lisinopril for high blood pressure in December. Soon after, I developed a nagging dry cough that wouldn’t stop. I have thrown up because the coughing was so bad. I have also had blood tests and chest x-rays. They all came back negative.

In desperation, I went to an Ear Nose and Throat (ENT) specialist, who told me this kind of cough is common in people my age (50) due to post-nasal drip. He knew I was on lisinopril but gave me an antihistamine and cough suppressant. They didn’t help.

I learned on your Web site that lisinopril can cause a chronic cough. I have not gotten a good night’s sleep in five months and I am furious that none of the doctors I’ve seen suggested changing this drug. Can I control my blood pressure without medicine?

A. Don’t stop the lisinopril on your own, but do discuss this issue with your physician and request a different medication. ACE inhibitor hypertension drugs like lisinopril can cause a very persistent cough in susceptible people. Many non-drug approaches can help lower blood pressure. Adopting one or more may allow you to get by on a lower dose of medication or eventually to phase off it, with your doctor’s help. Weight loss, exercise, slower breathing, and a diet rich in fruits and vegetables (especially beets and spinach) can all be helpful. For more details on non-drug options as well as the pros and cons of prescription medicines, we are sending you our Guide to Blood Pressure Control.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Cornelia
    New York
    Reply

    I was put on lisenprol.10 mg in April 2016 .I got a bad cough every night .then in June of 2016 I got real sick sinuses infection runny nose .lost my tast my smell clocked nose for 3 months .my throat hurt me lots .the put me on meds for infection.abd nose spray . pills .after 3 months it went away now in July 2017 .I got it again . runny nose infection . clocked nose.. horrible..tast in my mouth lost my tast and smell .after going to the doctor 3 times in one month s the telling it’s not Lisinopril..I believe it is.i stopped taking it ..I feel little better .now I got to see an ENT .for my nose

  2. Lmg
    Oklahoma
    Reply

    I was put on Lisinopril 16 months ago after a heart attack and stent placement. I have been miserable with this cough! The cough is so bad that I lose bladder control and get lightheaded & nearly pass out. Often I cough horribly until I throw up, and sometimes throw up a frothy white mucus. It’s so difficult to do things like attend Church or any gatherings, go shopping, talk on the phone, etc, because these uncontrollable coughing fits happen fairly often and are unpredictable.

    Besides the cough, I have noticed that I sweat very easily, feel hot most of the time, and that my face gets beet red when I get hot and sweat. Additionally, I am fatigued, have gained weight but have less appetite, feel like I get palpitations a couple of times a day, and seem to have more urinary urgency.

    I truly detest this drug. I’m glad to see that I am not imagining these things or exaggerating, now that I have read many of these comments. The hacking debilitating cough is the worst side effect…to me. I’m scared to just stop the drug, and my doctor doesn’t seem to be all that interested in my concerns, says the side effects should go away after a while. It’s been 16 months, and if anything, they’re getting worse. Hope we all find answers and relief!

  3. Kara
    Mississippi
    Reply

    I have been suffering with these same problems for 6 months. Terrible coughing, phlegm is coughed up and a few minutes later…it starts all over again. My throat stays sore and my voice is almost gone and it hurts to talk. I started on lisinopril 25mg back in Nov/ Dec and since I had pnemonia then I thought I had got lost nasal drip ( which I never had before) die to being sick. But it’s been ongoing for months. I can’t sleep. My sides hurt from coughing. This morning I just realized it all started the same time I got on this medication. So relieved that I know what the cause is now. Tired of suffering.

  4. Tammie
    Salisbury, Md
    Reply

    Lisinopril caused me a lot of problems, I had bronchitis, sinus infections and upper respiratory infections. Didn’t know that the Lisinopril was making me sick. I have been taking this medicine for years.

    • Judy
      Michigan
      Reply

      I was wondering, Tammie, if you are getting any better. I have been having similar respiratory problems since taking Lisinopril. I am off of it, but not over the resp problems. Thanks.

      • Delia
        WA
        Reply

        I only took lisinopril for less than a week and I developed a really bad dry cough. I stopped but the coughing persist. it’s over a month now and I am hoping to get better soon, it ‘s really frustrating!

    • Cornelia
      Reply

      I know how you feel it’s the Lisinopril .I thought I was going crazy

  5. Betty
    Muncie,in
    Reply

    So glad I found this site. I’ve been on this blood pressure medicine for six months and have all the symptoms voiced here. Have an appointment with nurse practitioner Tuesday and will insist she change me to something else.

  6. Elizabeth
    Reply

    In addition to developing a nagging cough on Lisinopril, I started to lose my sense of taste, and it took months before it improved, though not yet back fully. Also, I felt some irritation in my throat, as if it had some swelling or lumps, and it lasted for more than a month after I went off Lisinopril.

  7. Goutam
    VA Richmond
    Reply

    I have the same problem . I had BP issues .. Patient First Doctor prescribe me Lisinopril 10 MG. that is November 2014 since then I am having issue with breathless cough.. Throat irritation.. and that makes me horrible.. I was thinking all these are due to Polen allergies .. and started taking Allegra. But no improvement . Then started googling and found some notes. I changed my doctor just last week (1st May 2015) and doctor told me I am having all these problem due to Lisinopril .. doctor changed my medicine .. this is just 3 days.. I can feel bit better.. lets hope for the best.
    I had constant issue with Throat irritation and when it started I just coughed so badly.. I locked myself in toilets… my Eyes turned Red.. and sometime I cough blood due to High intensity .. my throat tear off …

    • Ronice
      CT
      Reply

      I too glad to find this site I t have the dry cough I have not been On it for long waiting for a appointment

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.